Colorado, 2008

Lightning Strike in Colorado, July 8, 2008

July 8, 2008 · NWS BOU · 1 event in 1 county or zone

Lightning struck near a group of eight hikers at Rocky Mountain National Park. Three of those hikers suffered minor injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Lightning struck near a group of eight hikers at Rocky Mountain National Park. Three of those hikers suffered minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 8, 1:46 AM MST, 9 hours 34 minutes earlier.

Area forecast discussion, Jul 8, 1:46 AM MST, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
246 AM MDT TUE JUL 8 2008

.SHORT TERM...SOMEWHAT DRIER AIR WILL MOVE INTO THE AREA TODAY IN NW
FLOW ALOFT.  THERE STILL WILL BE ENOUGH LINGERING MOISTURE COMBINED
WITH DECENT LAPSE RATES TO ALLOW FOR THE DEVELOPMENT OF SOME ISOLD
TO WDLY SCT CONVECTION THIS AFTN IN MOST AREAS.  WITH PRECIPITABLE
WATER AMOUNTS DECREASING THE THREAT OF HEAVY RAINFALL WILL
DECREASE.  HIGHS THIS AFTN SHOULD BE A FEW DEGREES WARMER AS 850-700
MB READINGS RISE FROM 2 TO 3 DEGREES C.  FOR TONIGHT MOST CONVECTION
SHOULD END DURING THE EARLY EVENING HOURS HOWEVER COULD SEE SOME
TSTMS LINGER PAST MIDNIGHT NEAR THE CO-NE BORDER.

.LONG TERM...ONLY MINOR ADJUSTMENTS PLANNED IN THIS PACKAGE.  AN
UPPER LEVEL RIDGE WILL REMAIN WEST OF COLORADO WITH A DRY WLY FLOW
ALOFT OVER CO.  ON WEDNESDAY...SOUNDINGS INDICATE AN INVERTED-V
PROFILE.  ENOUGH CAPE WEDNESDAY AFTN AND EVNG WITH VALUES RANGING
FROM APPROXIMATELY 300-700 J/KG TO MENTION ISOLD TSTMS IN AND NEAR
THE MOUNTAINS...FOOTHILLS AND PALMER DIVIDE.  IF NOT TSTMS THAN HIGH
BASED VIRGA SHOWERS WITH PLENTY OF GUSTY WINDS.  LESSER QPF
ADVERTISED FOR THURSDAY SO WL HOLD OFF ON ANY ADDITIONAL POPS TO THE
GRIDS.  THE RIDGE REMAINS THE DOMINANT FEATURE THROUGH THE WEEKEND.
THE RIDGE EVENTUALLY TRIED TO CENTER ITSELF OVR ERN TX BY THE
WEEKEND.  THIS WILL FAVOR THE ADDITION OF SOME SUBTROPICAL MOISTURE
INTO THE FCST FOR THE WEEKEND...ESPECIALLY FOR SUNDAY INTO MONDAY.

&&

.AVIATION...ISOLD TO WDLY SCT TSTMS MAY DEVELOP BY EARLY AFTN THRU
ABOUT 23Z WITH GUSTY OUTFLOW WINDS POSSIBLE.  WINDS WILL BECOME SELY
BY AFTN AND THEN MORE SLY BY TONIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RPK/FMC
Hazardous weather outlook, Jul 8, 10:05 AM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT TUE JUL 08 2008

COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1105 AM MDT TUE JUL 08 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG DAYTIME HEATING...LINGERING MOISTURE AT LOW LEVELS ACROSS
NORTHEAST COLORADO AND A WEAK UPPER DISTURBANCE PASSING OVER THE
NEBRASKA PANHANDLE WILL PRODUCE ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON.  BY LATE THIS MORNING...A BROKEN LINE
OF SHOWERS HAD DEVELOPED OVER THE CONTINENTAL DIVIDE AND BEGUN
MOVING SOUTHEASTWARD.  ALTHOUGH THE AMOUNTS OF LOW LEVEL MOISTURE
OVER NORTHEAST COLORADO ARE LOWER THAN IN THE PAST FEW DAYS...IT
APPEARS THAT THE DAYTIME HEATING AND PASSING WEATHER DISTURBANCE
WILL BE ENOUGH TO PRODUCE ISOLATED THUNDERSTORMS THROUGH THE
AFTERNOON.  THERE WILL BE A SMALL THREAT OF HAIL WITH THE
THUNDERSTORMS...BUT BY LATE AFTERNOON IT IS ALSO POSSIBLE THAT SOME
STORMS MAY BE SLOW MOVING AND CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL.  LOCATIONS ALONG THE FOOTHILLS AND URBAN CORRIDOR WILL
HAVE THE HIGHEST PROBABILITY OF HEAVY RAINFALL FROM SLOW MOVING
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IT WILL BE HOTTER AND DRIER ON WEDNESDAY...THURSDAY AND FRIDAY WITH
A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MAINLY NEAR
THE HIGHER TERRAIN. AN INCREASE IN MOISTURE OVER THE WEEKEND WILL
BRING GREATER THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

DANKERS/MEIER

The radar

The Denver radar (KFTG), 112 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Larimer

When
July 8, 11:20 AM MST
Where
Larimer County, 8.38 mi SW of Deer Ridge
Injuries
3 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.280, -105.690

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121989.